Texas, 2006

Drought in Texas, December 1 to 31, 2006

December 1 to 31, 2006 · NWS FWD · 9 events in 9 counties and zones

Drought conditions improved across much of North Texas this month. S.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
$225,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions improved across much of North Texas this month. Only a few counties in North Texas were listed under the extreme drought (D3) category this month, according to the U.S. Drought Monitor. But impacts were felt even in areas that are not considered to be in extreme drought or worse. Even with reduced water usage and evaporation rates during the winter months, lake levels remained extremely low, and above normal precipitation will be needed for several months to improve the deficits. Lake Bridgeport remained almost 18 feet below normal, and Lake Lavon was over 16 feet below normal. These figures ensure that the effects from the drought now almost two years in duration will be felt into next summer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 30, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
1040 PM CST THU NOV 30 2006

.AVIATION...
VFR WITH NO CONCERNS. THE LAST OF THE CONVECTIVE SNOW SHOWERS ENDED
A COUPLE HOURS AGO. STRATUS CONTINUES TO CLEAR FROM WEST TO EAST...
WITH THE BACK EDGE OF THE CLOUD LINE NOW SITUATED NORTH TO SOUTH
FROM GLE TO DFW TO LHB. ALL TAF SITES SHOULD BE CLEAR BY TAF
ISSUANCE TIME. WINDS WILL GRADUALLY DIE DOWN AND BECOME LESS GUSTY
AS SURFACE LOW CONTINUE TO LIFT NE AND PRESSURE GRADIENT RELAXES.
WINDS WILL VEER MORE TO THE WEST AND THEN S/SSE AS HIGH PRESSURE
MOVES OVER THE REGION TOMORROW. WINDS WILL BECOME LIGHT AND VARIABLE
NEAR THE END OF THIS TAF CYCLE.  /13

&&

.UPDATE...
935 PM CST THU NOV 30 2006
WE WILL UPDATE THE ZONES AND TAKE ALL PRECIP OUT OF THE FORECAST FOR
TONIGHT. WE ALSO WILL DECREASE THE CLOUDS IN THE WESTERN PORTIONS OF
NORTH CENTRAL TEXAS TONIGHT.  #26

&&

.AVIATION...
450 PM CST THU NOV 30 2006
FORECAST SOUNDINGS INDICATE A LITTLE BIT OF INSTABILITY LEFT IN THE
LOW LEVELS WHICH IS HELPING TO KEEP LATEST AREA OF -SN GOING DESPITE
DRY SLOT ALOFT. EXTRAPOLATION SHOWS THESE CONVECTIVE SNOW SHOWERS
SHOULD BE THRU THE METROPLEX BY 02Z...WITH CIGS IMPROVING TO VFR BY
04Z. VFR CIGS MAY PERSIST FOR A FEW HOURS BEFORE SKIES CLEAR
OVERNIGHT. NW WINDS WILL BACK TO THE W AND THEN EVENTUALLY TO THE S
AS THE SURFACE LOW PUSHES EAST AND HIGH PRESSURE TAKES ITS PLACE.
WINDS WILL BECOME LARGELY LIGHT AND VARIABLE AS THIS OCCURS.  /13

&&

.DISCUSSION...
312 PM CST THU NOV 30 2006
AS THE UPPER LOW BEGINS TO LIFT OUT...THE HEAVIEST PRECIP IS
ENDING OVER NORTH TEXAS THIS AFTERNOON AND SHOULD CONTINUE TO WANE
DURING THE EVENING HOURS. THE 18Z SOUNDING SHOWED A DRAMATIC DROP
IN TEMPERATURES THROUGH THE COLUMN WITH THE WARM NOSE NEARLY
ELIMINATED. HENCE...THE TREND HAS BEEN FOR ALL PRECIP TO CHANGE TO
ONLY SNOW. WE EXPECT THE AREA NORTH OF I-20 TO SEE SNOW DURING
THE EVENING HOURS BUT AMOUNTS WILL BE LIGHT. ALONG AND JUST SOUTH
OF I-20 WE COULD SEE SOME FLURRIES DURING THE SAME TIME PERIOD.
WITH THE THREAT OF APPRECIABLE SNOW/ICE OVER...WE WILL CANCEL THE
WINTER STORM WARNING AND WINTER WEATHER ADVISORY WITH THE ISSUANCE
OF THE AFTERNOON PACKAGE.

HOWEVER...WE WILL ISSUE A FREEZE WARNING FOR ALL OF NORTH TEXAS
TONIGHT. A HARD FREEZE CAN BE EXPECTED WITH TEMPERATURES ALREADY
AT OR BELOW FREEZING FOR MOST OF THE AREA...AND EXPECTED TO
CONTINUE TO DROP OVERNIGHT. WE ARE GOING BELOW MAV MOS GUIDANCE
FOR MINS TONIGHT...CLOSER TO BUT BELOW FWC GUIDANCE. TEMPS WILL
RANGE FROM THE UPPER TEENS IN THE NORTHWEST TO LOWER 20S IN THE
SOUTHEAST. SKIES WILL CLEAR FROM THE SOUTHWEST TO NORTHEAST AS THE
LOW LIFTS OUT...AND WINDS WILL DIMINISH AFTER MIDNIGHT. THIS WILL
ALLOW FOR SIGNIFICANT COOLING...WHICH WILL BE TEMPERED BY A LIGHT
WEST WIND AND WET GROUND. LOOK FOR READINGS TO REMAIN BELOW
FREEZING UNTIL MID MORNING.

THE REMAINDER OF THE WEEK LOOKS COOL BUT DRY. A COLD FRONT WILL
MOVE THROUGH THIS WEEKEND FOLLOWED BY A QUICK TURNAROUND AHEAD OF
A SECOND COLD FRONT EXPECTED MID WEEK. MOISTURE RETURN WILL BE
LIMITED FOR THE WEEKEND FRONT...WITH ONLY SLIGHTLY BETTER RETURN
FOR THE MID WEEK EVENT. FOR NOW...WE WILL OPT TO LEAVE POPS OUT
AND WATCH FOR A CONSISTENT TREND FOR ANY RAIN NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  21  52  29  53 /  30   0   0   0
WACO, TX              22  54  33  59 /  10   0   0   0
PARIS, TX             18  45  25  50 /  30   0   0   0
DENTON, TX            18  50  25  53 /  30   0   0   0
MCKINNEY, TX          18  48  26  53 /  30   0   0   0
DALLAS, TX            21  52  31  55 /  10   0   0   0
TERRELL, TX           22  50  30  53 /  10   0   0   0
CORSICANA, TX         23  53  29  57 /  10   0   0   0
TEMPLE, TX            23  57  32  60 /  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 6 PM THURSDAY TO 10 AM FRIDAY FOR TXZ091-
TXZ092-TXZ093-TXZ094-TXZ095-TXZ100-TXZ101-TXZ102-TXZ103-TXZ104-
TXZ105-TXZ106-TXZ107-TXZ115-TXZ116-TXZ117-TXZ118-TXZ119-TXZ120-
TXZ121-TXZ122-TXZ123-TXZ129-TXZ130-TXZ131-TXZ132-TXZ133-TXZ134-
TXZ135-TXZ141-TXZ142-TXZ143-TXZ144-TXZ145-TXZ146-TXZ147-TXZ148-
TXZ156-TXZ157-TXZ158-TXZ159-TXZ160-TXZ161-TXZ162-TXZ174-TXZ175.

&&

84/42
Hazardous weather outlook, Nov 30, 8:35 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
835 PM CST THU NOV 30 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
835 PM CST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
VERY COLD AIR CONTINUES TO FILTER INTO NORTH TEXAS BEHIND A
DEPARTING ARCTIC FRONT. TEMPERATURES HAVE DROPPED TO FREEZING OR
BELOW FREEZING ACROSS ALL OF NORTH TEXAS...AND MINIMUM TEMPERATURES
OVERNIGHT ARE EXPECTED TO BE IN THE TEENS AND LOWER 20S. IN
ADDITION...GUSTY NORTHERLY WINDS WILL ALLOW WIND CHILLS TO DROP INTO
THE SINGLE DIGITS ALONG THE RED RIVER.

PREPARATIONS TO PROTECT ANIMALS AND SENSITIVE PLANTS FROM THE COLD
SHOULD BE RUSHED TO COMPLETION.

.DAYS TWO THROUGH SEVEN...
ALTHOUGH WINTRY PRECIPITATION HAS ENDED OVER MOST OF NORTH TEXAS...
A HARD FREEZE OVERNIGHT WILL ENSURE THAT PATCHY ICE MAY POSE A
PROBLEM TO COMMUTERS FRIDAY MORNING. THE MOST LIKELY PLACE FOR ICE
WILL BE BRIDGES AND OVERPASSES...AND SOME LESS TRAVELED ROADS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13

In the hours before

Special weather statement, Nov 30, 8:35 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
835 PM CST THU NOV 30 2006

TXZ091>095-100>107-115>123-129>135-141-143>146-159-010600-
BOSQUE-COLLIN-COMANCHE-COOKE-DALLAS-DELTA-DENTON-EASTLAND-ELLIS-
ERATH-FANNIN-GRAYSON-HAMILTON-HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-
JOHNSON-KAUFMAN-LAMAR-MCLENNAN-MONTAGUE-NAVARRO-PALO PINTO-PARKER-
RAINS-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-WISE-YOUNG-
835 PM CST THU NOV 30 2006

...PATCHY ICE WILL CONTINUE ON SOME ROADWAYS THROUGH FRIDAY
MORNING...

WINTER PRECIPITATION HAS ENDED ACROSS NORTH TEXAS.

HOWEVER...WITH TEMPERATURES BELOW FREEZING ACROSS ALL OF NORTH
TEXAS...PATCHES OF ICE WILL CONTINUE TO BE A PROBLEM ON SOME BRIDGES
AND OVERPASSES. LESS TRAVELED ROADS COULD ALSO CONTAIN SOME RESIDUAL
PATCHES OF ICE. THUS...TRAVELERS MUST BE ALERT FOR POSSIBLE
ICE...AND APPROACH BRIDGES AND OVERPASSES WITH CAUTION THROUGH
FRIDAY MORNING.

TEMPERATURES ACROSS NORTH TEXAS WILL WARM ABOVE FREEZING BY 11 AM
FRIDAY...ENDING THE ICE PROBLEM.

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Mills

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mills forecast zone
Property damage
$25,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Drought, Hamilton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hamilton forecast zone
Property damage
$25,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Drought, Bell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bell forecast zone
Property damage
$25,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Drought, Lampasas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lampasas forecast zone
Property damage
$25,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Drought, Coryell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coryell forecast zone
Property damage
$25,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Drought, Hopkins

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hopkins forecast zone
Property damage
$25,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Drought, Rains

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rains forecast zone
Property damage
$25,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Drought, McLennan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McLennan forecast zone
Property damage
$25,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Drought, Bosque

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bosque forecast zone
Property damage
$25,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6650, 6651, 6652, 6654, 6655, 6656, 6657, 6659, 6660.